Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 95, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2003, 5:23 PM CDT for Grundy County, Tama County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 5:23 PM CDT (22:23 UTC)
- Expired
- May 14, 2003, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
666
WUUS53 KDMX 142223
SVRDMX
IAC075-171-142300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT WED MAY 14 2003
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA
NORTHWESTERN TAMA COUNTY IN CENTRAL IOWA
* UNTIL 600 PM CDT
* AT 518 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CONRAD...OR ABOUT 34 MILES
SOUTHWEST OF WATERLOO...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR CONRAD AROUND 530 PM...
NEAR BEAMAN AROUND 535 PM AND
NEAR LINCOLN AROUND 600 PM.
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR SOUTHERN IOWA.
LAT...LON 4235 9301 4221 9301 4221 9278 4214 9255
4235 9254
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:45 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 14, 3:45 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT WED MAY 14 2003 RUNNING LATE WITH SEVERE WX. MODELS CLOSE IN SHORT TERM...STILL GOING WITH MODELS THAT TAKE THE FRIDAY SYSTEM FURTHER TO OUR SOUTH. MODELS DIVERGE WITH SPEED OF FRONTAL MOVEMENT IN EXTENDED...MONDAY TUES TIME FRAME. HAVE EXPANDED CHANCE THUNDER EARLIER INTO MONDAY NIGHT. IN THE SHORT TERM...THE HAIL STORMS OVER THE AREA WILL BE DIURNALLY DRIVEN AND SHOULD DIMINISH THIS EVENING WITH LOSS OF SFC HEATING. AM STILL GOING TO KEEP THE SOUTHERN ZONES DRY FRIDAY INTO EARLY SATURDAY. MODEL CONSENSUS STILL KEEPS THE PCPN JUST TO OUR SOUTH BUT THIS WILL NEED TO BE WATCHED CLOSELY. OTHER CONCERN IS POSSIBLE NORTHERN PLAINS CONVECTION BLEEDING INTO THE FAR NORTHWEST LATE FRIDAY NIGHT OR EARLY SATURDAY. WARM AIR ADVECTION AND APPROACHING FRONTAL SYSTEM SHOULD ALLOW STORMS TO FIRE FRI AND SAT AFTERNOON. H850-300 FLOW AND CORF VECTORS WOULD INDICATE SOME POTENTIAL FOR THIS TO MOVE INTO NW IA IF IT WOULD HOLD TOGETHER. ATMOSPHERE DOWN HERE WILL NOT BE SUPPORTIVE OF PCPN SO FOR NOW WILL HOLD OFF ADDING LOW POPS. .DSM...NONE JAW
Hazardous weather outlook, May 14, 12:53 PM CDT, 4 hours 30 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-16000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1253 PM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM OVER THE DAKOTAS DRIFTING SOUTHEAST...COMBINED WITH DAYTIME HEATING WILL INSTIGATE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE LIKELY FROM WEST CENTRAL AND NORTH CENTRAL IOWA...THEN SPREADING SOUTHEAST INTO THE EVENING. THE MAIN THREAT WILL BE HAIL AND ISOLATED STRONG WIND GUSTS. IN ADDITION...A FEW SHORT-LIVED FUNNEL CLOUDS MAY BE OBSERVED UNDERNEATH DEVELOPING CUMULUS CLOUDS. THE STORMS WILL WEAKEN THROUGH THE EVENING AS DAYTIME HEATING SUBSIDES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST FOR NEXT TUESDAY AS A FRONTAL SYSTEM APPROACHES IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA THIS AFTERNOON. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MYERS
In the hours before
Local storm report, May 14, 2:29 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0229 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM MINGO IA 1.75 IN HAIL
05/14/03 JASPER
0207 PM 2 S MASON CITY IA 0.88 IN HAIL
05/14/03 CERRO GORDO
0205 PM 7 N THOMPSON IA 0.88 IN HAIL
05/14/03 WINNEBAGO
0152 PM FOREST CITY IA 1.75 IN HAIL
05/14/03 WINNEBAGO
0136 PM N THOMPSON IA 1.00 IN HAIL
05/14/03 WINNEBAGO
CABLocal storm report, May 14, 3:00 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0300 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0248 PM 5 N HAMPTON IA 1.00 IN HAIL
05/14/03 FRANKLIN REPORTED BY A TRAINED
SPOTTER
0244 PM N MARSHALLTOWN IA 1.00 IN HAIL
05/14/03 MARSHALL REPORTED BY A TRAINED
SPOTTER
0243 PM KELLOGG IA 0.88 IN HAIL
05/14/03 JASPER
0242 PM 3 S CLEAR LAKE IA 1.75 IN HAIL
05/14/03 CERRO GORDO
0227 PM 3 NE LAKE MILLS IA 0.75 IN HAIL
05/14/03 WORTH
CABLocal storm report, May 14, 3:20 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0320 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 PM 5 S CLEAR LAKE IA 0.88 IN HAIL
05/14/03 CERRO GORDO REPORTED BY SHERIFFS
DEPARTMENT
CABLocal storm report, May 14, 4:21 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0421 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM 4 N NEW HARTFORD IA 1.75 IN HAIL
05/14/03 BUTLER
SJTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 25 min |
| May 13, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene | 59 min |
| May 13, 7:42 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene | 63 min |
| May 13, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 45 min |
| May 13, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 27 min |
| May 13, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| May 14, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| May 14, 2:06 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 24 min |
| May 14, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 52 min |
| May 14, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 51 min |
| May 14, 2:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 62 min |
| May 14, 2:24 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 51 min |
| May 14, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 25 min |
| May 14, 2:37 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 53 min |
| May 14, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 52 min |
| May 14, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 36 min |
| May 14, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 41 min |
| May 14, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 15 min |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 36 min |
| May 14, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 34 min |
| May 14, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 30 min |
| May 14, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.